Illinois, 2023

Flash Flood and Flood in Illinois, February 8 to 9, 2023

February 8 to 9, 2023 · NWS PAH · 9 events in 7 counties and zones

A deepening surface low was centered over central Missouri. The associated warm front lifted north across southern Illinois, allowing small amounts of instability in the warm sector to overspread southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deepening surface low was centered over central Missouri. The associated warm front lifted north across southern Illinois, allowing small amounts of instability in the warm sector to overspread southern Illinois. Lines of convective rain showers embedded within very strong winds aloft resulted in pockets of isolated wind damage. The lines of storms repeatedly moved over some of the same areas, causing isolated pockets of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 5:32 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 8, 5:32 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
532 PM CST Wed Feb 8 2023

.UPDATE...
Issued at 530 PM CST Wed Feb 8 2023

Updated the aviation section for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 227 PM CST Wed Feb 8 2023

Overview...A dynamic system will impact the region over the next 24
hours with a multitude of impacts ranging from flooding to very
strong wind gusts and even a lower end severe storm potential.

Flooding...The 12z hi-res models trended wetter with QPF across
southeast MO and especially southern IL. Particularly concerning
were the HRRR and ARW which were leaned on to generate the WPC
rainfall totals. Thus, have extended the Flood Watch to encompass
all of southern Illinois. Likely will be a swath of 2-3" develop
across part of this area. Even more concerning is the potential for 3-
4" totals across pockets of southeast MO, with the Ozark Foothills
most favored. Quick rises on area creeks/streams will likely occur
and will need to be especially mindful of low water crossings
through tonight. There likely will be a sharp southeast cutoff to
the higher end rainfall amounts with somewhere near the Ohio River
being the transition area. Most of the KY Pennyrile region likely
wont even receive a half inch. The rain quickly exits the region
late tonight with the entire region likely dry by 12z.

Winds...A period of very strong gradient winds are expected to
develop after midnight and continue into the early afternoon on
Thursday. A sting jet-like feature will develop across the region in
response to a rapidly deepening surface low (10 hour pressure falls
of 12-15mb) that moves from southeast Missouri into northern
Illinois. 850-925mb winds within the low level jet are modeled to
increase into the 50-75 kt range. BUFKIT sounds also suggest our
inversion disappears overnight, which lends to higher confidence in
momentum transfer of some of the higher winds aloft down to the
surface. Still not overly confident we will see widespread winds
strong enough for a High Wind Warning. However, with soggy ground
the overall impacts may not be that different. In collaboration with
neighboring offices, will continue with a higher end Wind Advisory
for wind gusts of 45-50 mph and just enhance the wording a bit to
stress this isn't your typical Wind Advisory. The heavier convective
elements may bring down some gusts greater than 50 mph. However, the
strongest gusts may occur just beyond the departure of the rain.
HREF mean wind gusts show highest likelihood of greater than 50 mph
across the KY Pennyrile and southwest Indiana so this may be the
area most likely to observe the higher end gradient winds. Winds
will gradually decrease late morning into the afternoon tomorrow and
we may be able to cancel the advisory early across the west half of
the region.

Severe...The severe thunderstorm threat continues to be somewhat
iffy with this event. Overall not much change from previous
forecasts though. Given the impressive low level wind fields that
develop tonight and the fact the inversion disappears on forecast
soundings, there may be a heightened risk for a few of the heavier
showers or storms to bring down some of the higher wind just off the
deck. Whether this is 45-50 mph or 60+ mph gusts is the question
though. Instability is meager, but sufficient enough to generate
some lightning. HREF guidance suggest the best chance at any sfc
CAPE developing would be between 03-08z across the MO bootheel into
the Jackson Purchase area of west KY. A non-zero threat for a brief
tornado exists in this area. Otherwise, the primary threat will be
damaging winds. Primary timing for severe potential is between 03-
10z.

.LONG TERM...(Friday through Wednesday)
Issued at 227 PM CST Wed Feb 8 2023

A positively tilted shortwave trough will pass through on Friday.
GFS/ECMWF/NAM still generate a little QPF in an area of jet-level
ascent and frontogenetic forcing. Surface temperatures should be
relatively warm although there will be ample cold air aloft under
the trough so snow may mix in a little sooner than surface temps
suggest. Nevertheless, QPFs are 0.1 to 0.2" and probably 75% of that
will fall as rain. Still a small chance for some glaze or very light
snow accumulation Saturday morning but nothing measurable, and for
now impacts appear minimal.

Temperatures will be chilly Saturday in strong cold advection behind
the storm system, north to northwest winds at 10-15 mph will bite
amid low 40s air temperatures. There should be a decent bit of sun
coverage however, particularly late in the afternoon that will keep
temps from bottoming out too much.

The northerly winds should ease up on Sunday perhaps switching more
southerly by afternoon as upper level ridging works overhead.
Temperatures should moderate quite a bit with maxes around 50. Winds
shift more southwesterly on Monday increasing low level moisture a
bit and temperatures another 5-6 degrees.

The next storm system begins to approach Tuesday. Rain and unsettled
weather look like a safe bet once again Tuesday afternoon through
Wednesday. The 12z GFS/ECMWF are in good agreement with the synoptic
details but there isn't much run to run continuity established with
the details. Right now it looks like a somewhat similar pattern to
todays weathermaker, only displaced southeast about 150 miles. We
barely clip into the warm sector in the deterministic runs but still
get into fairly high precip totals, around an 1-1.5 inches. Looks
like an overall lower flood/severe threat right now than what we are
dealing with today as well, but those details of course could change
as we get closer.

&&

.AVIATION...
Issued at 530 PM CST Wed Feb 8 2023

Rain continues to move through the Quad State this evening. A
thunderstorm or two is possible, perhaps more likely late this
evening at southern sites as a potential line of showers/storms
develops. Winds will increase this evening and overnight,
continuing into tomorrow, with wind gusts to 35-40 kts at the
peak. Winds shift from northeasterly ahead of the gusty winds, to
southerly and then southwesterly with the stronger gusts. LLWS is
more likely this evening than later as winds aloft may become
strong before surface winds. Vsby drops are likely with heavier
showers and storms. Cigs are MVFR to VFR to the southeast and IFR
to LIFR in the northwest, and will generally stay near current
ranges through the evening before increasing slowly overnight and
tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

     Wind Advisory from midnight tonight to 3 PM CST Thursday for
     ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

     Wind Advisory from midnight tonight to 3 PM CST Thursday for
     MOZ076-086-087-100-107>112-114.

IN...Wind Advisory from midnight tonight to 3 PM CST Thursday for
     INZ081-082-085>088.

KY...Wind Advisory from midnight tonight to 3 PM CST Thursday for
     KYZ001>022.

&&

UPDATE...ATL
SHORT TERM...SP
LONG TERM...JGG
AVIATION...ATL
Hazardous weather outlook, Feb 8, 3:57 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CST Wed Feb 8 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CST Wed Feb 8 2023 /457 PM EST Wed Feb 8 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for all of southeast Missouri and
southern Illinois through 6 AM Thursday. Refer to the Flood Watch
text for details.

Isolated to scattered thunderstorms are possible late this evening
and overnight. A few of these storms could be strong to severe with
damaging wind gusts being the primary threat.

A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.

Light wintry precip is possible early Saturday morning. Travel
impacts appear unlikely at this time.

Heavy rain is possible with a storm system Tuesday or Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Any reports of heavy
rainfall amounts, flooding, or strong winds are appreciated.

In the hours before

Local storm report, Feb 8, 5:00 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            2 N GRANDIN             36.86N 90.82W
02/08/2023                   CARTER             MO   EMERGENCY MNGR

            HIGH WATER FROM THE LITTLE BLACK RIVER HAS
            FLOODED CR 240.

&&

DRS
Local storm report, Feb 8, 7:12 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     BERNIE                  36.67N 89.97W
02/08/2023                   STODDARD           MO   PUBLIC

            PART OF A CARPORT WAS DAMAGED. TIME
            ESTIMATED FROM RADAR. REPORT RELAYED BY
            KFVS.

&&

DRS
Local storm report, Feb 8, 7:57 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     ANNISTON                36.83N 89.33W
02/08/2023  M70 MPH          MISSISSIPPI        MO   PUBLIC

            TIME ESTIMATED FROM RADAR. RELAYED BY KFVS.

&&

DRS
Special weather statement, Feb 8, 8:27 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
827 PM CST Wed Feb 8 2023

ILZ089-090-094-KYZ005-007-090300-
Massac IL-Pope IL-Johnson IL-McCracken KY-Livingston KY-
827 PM CST Wed Feb 8 2023

...Strong thunderstorms will impact portions of Massac, Pope,
southeastern Johnson, northwestern Livingston and north central
McCracken Counties through 900 PM CST...

At 826 PM CST, trained weather spotters reported strong thunderstorms
along a line extending from New Columbia to near Metropolis. Movement
was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  New Columbia around 830 PM CST.
  Metropolis around 835 PM CST.
  Dixon Springs around 840 PM CST.

Other locations in the path of these storms include Golconda.

This includes Interstate 24 in Illinois between Mile Markers 20 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3712 8881 3738 8882 3756 8841 3749 8841
      3716 8842
TIME...MOT...LOC 0226Z 252DEG 22KT 3734 8878 3713 8878

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DWS
Special weather statement, Feb 8, 8:29 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
829 PM CST Wed Feb 8 2023

ILZ092-KYZ001>004-MOZ112-114-090300-
Alexander IL-Carlisle KY-Ballard KY-Fulton KY-Hickman KY-
New Madrid MO-Mississippi MO-
829 PM CST Wed Feb 8 2023

...Strong thunderstorms will impact portions of southeastern
Alexander, central Fulton, western Carlisle, northwestern Hickman,
southwestern Ballard, Mississippi and northeastern New Madrid
Counties through 900 PM CST...

At 829 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Charleston to 7 miles east of Hunter-Dawson
State Historic Site. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Charleston and Wyatt around 835 PM CST.
  Cairo around 840 PM CST.
  Hickman, Wickliffe and Towosahgy State Historic Site around 845 PM
  CST.

Other locations in the path of these storms include Barlow and La
Center.

This includes Interstate 57 in Missouri between Mile Markers 6 and
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3654 8951 3695 8943 3709 8895 3655 8906
TIME...MOT...LOC 0229Z 245DEG 37KT 3693 8931 3656 8940

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DWS

The radar

The Paducah radar (KPAH), 14 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Massac

When
February 8, 8:31 PM CST
Where
Massac County, 3 mi N of Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.193, -88.730

A large tree was blown down.

Flood, Franklin

When
February 8, 8:52 PM CST to 11:00 PM CST
Where
Franklin County, 2 mi WNW of Hanaford to 1.29 mi E of Akin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.961, -88.864

A secondary road near Akin was flooded.

Flash Flood, Hamilton

When
February 8, 9:00 PM CST to February 9, 9:00 AM CST
Where
Hamilton County, 2.63 mi SSE of Dale to 1.01 mi SW of Mc Leansboro
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
37.968, -88.453

Flash flooding of roads occurred during the evening of the 8th. County Road 700 North was impassable due to high water. A couple of streets in Mcleansboro were impassable due to high water. A secondary road near Dale was also impassable. State Highways 142 and 242 were water-covered in a few spots, but passable. The flash flooding transitioned to streams by the early morning hours of the 9th. A water rescue was conducted along County Road 14 at the North Fork Saline River bridge. Rainfall amounts from 2.7 to 3 inches were reported by observers in and near Hamilton County for the 24-hour period ending early on the 9th.

Thunderstorm Wind, Johnson

When
February 9, 3:10 AM CST
Where
Johnson County, Vienna
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.420, -88.900

Siding damage was reported on a home. The winds were associated with a passing line of showers.

Thunderstorm Wind, Jackson

When
February 9, 3:17 AM CST to 3:22 AM CST
Where
Jackson County, Carbondale to (Mdh)crbndl/Mrfysbro
Measured
54 kt (62 mph) measured gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.720, -89.220

Tree damage was reported in the Carbondale area due to strong winds with a passing line of showers. A wind gust to 62 mph was measured at the Carbondale airport by the automated weather observation system.

Thunderstorm Wind, Franklin

When
February 9, 3:20 AM CST to 3:25 AM CST
Where
Franklin County, West Frankfort
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.900, -88.920

In West Frankfort, a couple of large trees were uprooted, one of which fell onto a fence. The winds were associated with a passing line of showers.

Thunderstorm Wind, Saline

When
February 9, 3:40 AM CST to 3:55 AM CST
Where
Saline County, Harrisburg to Eldorado
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
37.730, -88.550

Trees were blown down near Harrisburg. Power outages were reported. Roughly 1778 customers were still without power at daybreak. At Eldorado, a flagpole was bent over and broken as the line of showers moved through.

Thunderstorm Wind, Hamilton

When
February 9, 3:55 AM CST
Where
Hamilton County, 4 mi W of Mc Leansboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.100, -88.604

A tree was down at the intersection of Illinois Route 14 and County Road 525 E.

Thunderstorm Wind, Jefferson

When
February 9, 3:55 AM CST
Where
Jefferson County, Bluford
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.330, -88.750

Shingle damage was reported to a home from the passing line of showers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074168, 1075588, 1075587, 1074169, 1074171, 1074170, 1074172, 1074173, 1074174.